MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD GREEN

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD GREEN
Model Number 48360G
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 05/14/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received 4 green sureform 60 reloads for failure analysis evaluation.However, as of the date of this report, the evaluation of the stapler reloads has not been completed.A review of the sureform 60 stapler logs shows that the instrument was installed on the system 4 times and fired 4 green reloads.On each install, the first clamp was successful, and the firings were completed with no pauses for compression.The instrument was then removed and not used again during the procedure.No stapler-related errors were found.Note: this medwatch report (mdr) is being submitted for the incomplete staple line on the distal colon involving a green sureform 60 reload.Refer to mdr with mfr report #2955842-2024-15652 for mdr submission of the incomplete staple line on the proximal colon involving another green sureform 60 reload.
 
Event or Problem Description
It was reported that during a da vinci-assisted sigmoid colectomy procedure, a sureform 60 stapler instrument fired two green sureform 60 reloads that resulted with incomplete staple lines.The first fire with this stapler instrument was a green sureform 60 reload on the proximal colon; the surgeon said the reload fired like normal, but the staple line was not formed properly which led to the colon being open.Only the specimen side of the staple line was formed properly.The surgical staff removed the sureform 60 stapler instrument and washed it after this fire.The surgical staff reportedly said there were a lot of staples remaining in the reload.The surgeon installed a second green sureform 60 reload and fired it without issue to resolve the open staple line defect on the proximal colon.The surgeon continued the procedure and fired a third green sureform 60 reload with the same sureform 60 stapler instrument, to divide the distal colon.This stapler reload fire resulted in an incomplete staple line on the distal colon.The staple line defect was reportedly wide open.The surgeon installed a fourth green sureform 60 reload and fired it without issues to resolve the staple line defect on the distal colon.The stapling issues resulted with the need for additional resection to be performed and more tissue was excised.The patient did not experience any post-operative complications or require an ostomy.The surgeon said there was bleeding observed from the colon during both of these staple line issues and that the bleeding was not an expected part of the procedure.However, the surgeon indicated that the bleeding was not an issue and the patient lost a total of 100ml¿s of blood throughout the procedure.A blood transfusion was not administered.The surgeon had to cauterize the bleeders with a monopolar curved scissors (mcs) instrument.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received four sureform 60 green reloads for failure analysis.No product issue was identified with three of the four sureform 60 green reloads that were returned.The reloads were returned fired, with all pushers deployed, and no staples were lodged in the cartridge.The blades were removed, and no damage was found.Failure analysis of the fourth returned sureform 60 green reload found lodged staples related to the reported complaint.Visual inspection confirmed lodged staples ahead of the blade stopping point.The reload had lodged staples wedged in the cartridge at the front of the knife slot.There was no cartridge damage, but blade damage to the knife was observed.The sureform 60 stapler instrument associated with this event was also returned for failure analysis.Investigation could not replicate nor confirm the reported event.The instrument was placed and driven on an in-house system.It passed the recognition, engagement, and initialization tests and moved intuitively in all directions with full range of motion.The grips clamped, fired, and unclamped without issue.There was no problem detected.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key19515859
Report Number2955842-2024-15651
Device Sequence Number8337650
Product Code GDW
UDI-Device Identifier10886874113841
UDI-Public(01)10886874113841(10)K10230508
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 05/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360G
Device Catalogue Number48360G
Device Lot NumberN/A
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer05/21/2024
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/14/2024
Supplement Date Received by Manufacturer06/17/2024
Initial Report FDA Received Date06/11/2024
Supplement Report FDA Received Date07/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Required Intervention;
Patient SexPrefer Not To Disclose